Arkansas, 2009

Damaging Winds in Arkansas, June 10, 2009

June 10, 2009 · NWS TSA · 10 events in 4 counties and zones

Thunderstorms producing wind damage spread from eastern Oklahoma into northwest and west central Arkansas during the early evening hours of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms producing wind damage spread from eastern Oklahoma into northwest and west central Arkansas during the early evening hours of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 10, 5:35 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 10, 5:35 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
635 PM CDT WED JUN 10 2009

...AVIATION...

.DISCUSSION...
LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL
IMPACT THE KFSM TAF SITE BETWEEN 0000Z-0030Z. NORTHERN
END OF THUNDERSTORMS WILL ALSO MOVE INTO THE KFYV/KXNA
TAF SITES THROUGH ABOUT 00Z-004Z. MVFR CIGS MAY PERSIST
FOR A FEW HOURS AFTER THE THUNDERSTORMS MOVE EAST OF
THE REGION LATE THIS EVENING.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...18
Hazardous weather outlook, Jun 10, 4:00 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT WED JUN 10 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT WED JUN 10 2009

...SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING AND INTO THE
OVERNIGHT HOURS ACROSS EASTERN OKLAHOMA AND NORTHWESTERN ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA.
ONSET...ONGOING.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...EASTERN OKLAHOMA.

FLASH FLOOD.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS EVENING AND OVERNIGHT.

HEAVY RAIN.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG AND
AHEAD OF A SURFACE FRONT THAT STRETCHES FROM SOUTHWESTERN MISSOURI
INTO CENTRAL OKLAHOMA AND NORTHWEST TEXAS. GIVEN THE IMPRESSIVE
INSTABILITY AND GRADUALLY INCREASING MID-LEVEL WINDS...THIS ACTIVITY
IS EXPECTED TO MAINTAIN ITS STRENGTH AND SPREAD NORTHEAST ACROSS
EASTERN OKLAHOMA AND NORTHWESTERN ARKANSAS THIS EVENING AND OVERNIGHT.

A SMALL TORNADO THREAT EXISTS THIS EVENING WITH ANY STORMS NEAR THE
FRONTAL BOUNDARY...BUT THE MAIN SEVERE WEATHER THREAT WILL BE FROM
DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL. LOCALLY HEAVY
RAINFALL...ALONG WITH SOME FLASH FLOODING...MAY OCCUR WITH SOME OF
THIS ACTIVITY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER GROUPS HAVE BEEN ACTIVATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A FEW STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING THURSDAY MORNING
ACROSS PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS WITH THE
THREAT FOR LARGE HAIL AND DAMAGING WINDS. A FRONTAL BOUNDARY WILL
LIKELY REMAIN OVER THE REGION THURSDAY INTO FRIDAY WITH ADDITIONAL
ROUNDS OF SEVERE WEATHER POSSIBLE. THUNDERSTORM CHANCES WILL ALSO
CONTINUE INTO THE EARLY PART OF NEXT WEEK AS RICH GULF MOISTURE
REMAINS IN PLACE.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR A PERIOD OF
UNSETTLED WEATHER THAT INCLUDES SEVERAL ROUNDS OF POTENTIALLY SEVERE
THUNDERSTORMS TODAY THROUGH FRIDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 10, 5:31 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
631 PM CDT WED JUN 10 2009

ARZ010-019-029-OKZ069-072-076-110000-
ADAIR OK-CRAWFORD AR-LE FLORE OK-SEBASTIAN AR-SEQUOYAH OK-WASHINGTON
AR-
631 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHERN WASHINGTON AND CRAWFORD

IN WEST CENTRAL ARKANSAS
     SEBASTIAN

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

IN EAST CENTRAL OKLAHOMA
     EASTERN SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 624 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM JUST SOUTH OF MUSKOGEE TO STIGLER TO WILBURTON.
THIS LINE OF STORMS HAS PRODUCED WIND GUSTS TO 70 MPH...WITH TREES
AND POWER LINES DOWN.

IF THIS LINE CONTINUES...IT WILL REACH THE OKLAHOMA AND ARKANSAS
STATE LINE SOON AFTER 7 PM.  PERSONS EAST OF THIS LINE OF STORMS
SHOULD PREPARE FOR THE STRONG WINDS WITH THIS LINE OF STORMS.

AT THIS TIME...A SEVERE THUNDERSTORM WARNING WILL LIKELY BE ISSUED
FOR THE AREAS FROM SOUTHERN PORTIONS OF ADAIR AND WASHINGTON
COUNTIES...SOUTHWARD THROUGH FORT SMITH INTO SOUTHERN SEBASTIAN AND
SOUTHERN LEFLORE COUNTIES.

LAT...LON 3566 9400 3565 9408 3558 9408 3558 9403
      3510 9416 3507 9423 3496 9422 3490 9478
      3536 9463 3571 9481 3592 9394
TIME...MOT...LOC 2324Z 243DEG 53KT 3567 9502 3522 9500
          3481 9524
Local storm report, Jun 10, 6:03 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
703 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     4 W SALLISAW            35.46N 94.86W
06/10/2009                   SEQUOYAH           OK   EMERGENCY MNGR

            TREES AND POWERLINES DOWN.

&&

KDJ
Local storm report, Jun 10, 6:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
707 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     E SALLISAW              35.46N 94.79W
06/10/2009                   SEQUOYAH           OK   EMERGENCY MNGR

            LARGE TREES DOWN.

&&

KDJ
Local storm report, Jun 10, 6:09 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
709 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     S MC KEY                35.48N 94.88W
06/10/2009                   SEQUOYAH           OK   EMERGENCY MNGR

            LARGE TREES DOWN.

&&

KDJ
Local storm report, Jun 10, 6:12 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
712 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     3 E PANAMA              35.17N 94.62W
06/10/2009  U60 MPH          LE FLORE           OK   EMERGENCY MNGR

&&

KDJ
Local storm report, Jun 10, 6:16 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
716 PM CDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     1 NW SALINA             36.30N 95.17W
06/10/2009                   MAYES              OK   LAW ENFORCEMENT

            BARN LEVELED.

&&

KDJ

The radar

The Western Arkansas radar (KSRX), 16 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 10, 6:20 PM CST
Where
Crawford County, Van Buren
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.430, -94.350

Thunderstorm winds measured at 59 miles an hour blew down trees. The trees fell on a road.

Thunderstorm Wind, Crawford

When
June 10, 6:20 PM CST
Where
Crawford County, 2 mi NE of Rudy
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.550, -94.255

Thunderstorm winds estimated at 70 miles an hour blew down trees. The trees fell on a road.

Thunderstorm Wind, Crawford

When
June 10, 6:28 PM CST
Where
Crawford County, Alma
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.480, -94.230

A 60 mile an hour wind gust from a thunderstorm was reported by an emergency manager.

Thunderstorm Wind, Crawford

When
June 10, 6:28 PM CST
Where
Crawford County, Mulberry
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.500, -94.050

A 60 mile an hour wind gust from a thunderstorm was reported by an emergency manager.

Thunderstorm Wind, Sebastian

When
June 10, 6:32 PM CST
Where
Sebastian County, Ft Smith
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.380, -94.420

Thunderstorm winds estimated at 60 miles an hour blew power lines down. The power lines fell on cars.

Thunderstorm Wind, Franklin

When
June 10, 6:32 PM CST
Where
Franklin County, 3 mi S of Ozark
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.457, -93.830

A 60 mile an hour wind gust from a thunderstorm was reported by amateur radio.

Thunderstorm Wind, Madison

When
June 10, 6:49 PM CST
Where
Madison County, St Paul
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
35.820, -93.770

Thunderstorm winds estimated at 70 miles an hour blew down several trees and large tree limbs.

Thunderstorm Wind, Franklin

When
June 10, 6:55 PM CST
Where
Franklin County, Jethro
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.600, -93.880

Thunderstorm winds estimated at 70 miles an hour blew down large oak trees.

Thunderstorm Wind, Franklin

When
June 10, 6:57 PM CST
Where
Franklin County, 5 mi W of Ozark
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
35.500, -93.919

Thunderstorm winds estimated at 80 miles an hour did structural damage to a house.

Thunderstorm Wind, Madison

When
June 10, 7:20 PM CST
Where
Madison County, Kingston
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.050, -93.520

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182525, 182528, 182534, 182538, 182542, 182544, 182546, 182549, 182551, 182552.